Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 81, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2013, 6:21 PM CDT for Woodbury County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2013, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 25, 2013, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 25, 5:18 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS53 KFSD 252321
SVRFSD
IAC193-260000-
/O.NEW.KFSD.SV.W.0081.130725T2321Z-130726T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT THU JUL 25 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WOODBURY COUNTY IN WEST CENTRAL IOWA...
* UNTIL 700 PM CDT
* AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SIOUX
CITY...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAWTON AROUND 630 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE BRONSON AND OTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4240 9642 4246 9638 4248 9640 4249 9643
4256 9638 4256 9629 4234 9570 4220 9581
4220 9602
TIME...MOT...LOC 2321Z 300DEG 26KT 4246 9631
HAIL...1.00IN
WIND...<50MPH
$$
BT2 follow-up statements
671
WWUS53 KFSD 252333
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT THU JUL 25 2013
IAC193-260000-
/O.CON.KFSD.SV.W.0081.000000T0000Z-130726T0000Z/
WOODBURY IA-
633 PM CDT THU JUL 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODBURY
COUNTY UNTIL 700 PM CDT...
AT 630 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAWTON...AND
MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WOODBURY
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4240 9642 4246 9638 4248 9640 4249 9643
4256 9638 4256 9629 4234 9570 4220 9581
4220 9602
TIME...MOT...LOC 2333Z 300DEG 26KT 4242 9621
HAIL...1.00IN
WIND...<50MPH
$$
BT052
WWUS53 KFSD 252344
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT THU JUL 25 2013
IAC193-252354-
/O.CAN.KFSD.SV.W.0081.000000T0000Z-130726T0000Z/
WOODBURY IA-
644 PM CDT THU JUL 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR WOODBURY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4240 9642 4246 9638 4248 9640 4249 9643
4256 9638 4256 9629 4234 9570 4220 9581
4220 9602
TIME...MOT...LOC 2344Z 300DEG 26KT 4238 9612
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:08 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 25, 3:08 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 308 PM CDT THU JUL 25 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 308 PM CDT THU JUL 25 2013 THE MCV/WEAK WAVE WILL MOVE THROUGH SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA THIS EVENING. AT 200 PM CDT...A BOUNDARY WAS IN PLACE FROM AROUND JACKSON MINNESOTA TO SOUTH OF SIOUX FALLS TO AROUND VERMILLION. THIS COULD SERVE AS A FOCUS FOR A FEW STRONGER STORMS THROUGH EARLY EVENING AS THE UPPER LEVEL SUPPORT MOVES ACROSS AND THE FRONT DRIFTS SOUTH AND EAST. TEMPERATURES HAVE CLIMBED INTO THE LOWER 80S AND IF MODEL SOUNDINGS ARE CORRECT SOMEWHERE FROM ABOUT 85 TO 87 DEGREES THERE SHOULD BE A GOOD CHANCE FOR A FEW UPDRAFTS TO DEVELOP. WITH MARGINAL SHEAR AND DECENT INSTABILITY A FEW SEVERE STORMS WILL STILL BE POSSIBLE BUT SHOULD REMAIN ISOLATED. BY ABOUT 900 TO 1000 PM THE ACTIVITY SHOULD HAVE EITHER DISSIPATED OR MOVED SOUTH AND EAST WITH CLEARING SKIES EXPECTED. MUCH COOLER AIR WILL SURGE SOUTH OVERNIGHT AND CONTINUE TO ADVECT INTO THE AREA ON FRIDAY. THIS WILL BRING COOL CONDITIONS TO THE AREA WITH TEMPERATURES LIKELY ABOUT 15 DEGREES BELOW NORMAL. LOWS TONIGHT WILL BE IN THE MID 50S TO LOWER 60S WITH HIGHS FRIDAY FROM THE UPPER 60S IN SOUTHWEST MINNESOTA TO THE MID 70S ALONG THE MISSOURI RIVER VALLEY. A NORTH TO NORTHWEST WIND OF 15 TO 25 MPH WILL MAKE IT FEEL DOWNRIGHT COOL. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 308 PM CDT THU JUL 25 2013 UNSEASONABLY COOL REGIME WILL PERSIST INTO THE START OF THE WEEKEND. WITH CLEAR ENOUGH SKIES AND LIGHT ENOUGH WINDS SOME PLACES COULD BE CLOSE TO RECORD LOWS FRIDAY AND SATURDAY NIGHTS. DAYTIME HIGHS WILL BE PRETTY COOL TO BOOT. ALL MODELS BRING AN AREA OF MID LEVEL MOISTURE WITH AT MOST WEAK LIFT CLOSE TO THE SOUTHWEST CORNER OF THE FORECAST AREA LATE FRIDAY NIGHT BEFORE THE ASSOCIATED WAVE MOVES FURTHER SOUTHEAST AND IS FOLLOWED BY A LITTLE REINFORCING COOL PUSH FOR SATURDAY. BETWEEN THE WEAKNESS OF THIS SYSTEM AND THE TINY AREA THAT COULD BE AFFECTED... HAVE ELECTED TO LEAVE EVEN A SLIGHT CHANCE RAIN MENTION OUT FOR LATE FRIDAY NIGHT. COOL AIR ALOFT ASSOCIATED WITH COLD UPPER LOW DIGGING TO THE EAST OF THE AREA LOOKS NOT NEARLY ENOUGH TO OVERCOME SUBSIDENCE AWAY FROM THE LOW...ABOVE THE LEVEL OF FAIRLY SHALLOW CLOUDS LIKELY TO DEVELOP WITH HEATING SATURDAY. THIS SHOULD LEAVE A DECENT AMOUNT OF SUNSHINE OVER THE WESTERN AND SOUTHERN PARTS OF THE AREA SATURDAY WITH SOME CLOUDS NORTHEAST. THIS WILL LEAVE COOL TEMPERATURES AS THE MAIN WEATHER FEATURE FRIDAY NIGHT INTO MOST OF SUNDAY. SLOW WARMING BEGINNING SUNDAY WILL BE FIRST REFLECTED UPSTAIRS IN THE FORM OF A SLOW CLOUD INCREASE FROM THE WEST/SOUTHWEST. THIS PATTERN SHOULD CONTINUE TO DEVELOP AND BRING A THREAT OF RELATIVELY TAME SHOWERS AND STORMS FOR A FEW DAYS STARTING SUNDAY NIGHT. THIS WILL DEVELOP AS SLOW SURFACE WARMING STARTS WITH LOW TEMPERATURES SUNDAY NIGHT. AS THE CENTER OF THE UPPER RIDGE WILL STAY ANCHORED FROM THE SOUTHWESTERN U.S. INTO THE SOUTHERN PLAINS...THE WARMING WILL RESULT IN ONLY LOW TEMPERATURES GETTING BACK UP TO NORMAL DURING THE WEEK...WITH DAYTIME HIGHS ONLY GETTING UP TO SLIGHTLY BELOW NORMAL. SO...THIS BIG QUESTION IS HOW WIDESPREAD AND SIGNIFICANT RAINFALL WILL BE NEXT WEEK. RIGHT NOW RAINFALL LOOKS TO BE ON THE MODEST SIDE...BUT A DECENT SHORT LIVED EVENT COULD DEVELOP GIVEN A SUFFICIENTLY AMPLIFIED AND PROPERLY TIMES SHORT WAVE COMING OVER THE RIDGE FROM THE WEST COAST TROUGH. TO HARD TO FINE TUNE A POTENTIAL EVENT THAT FAR OUT...SO POPS WILL BE IN THE CHANCE CATEGORY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1239 PM CDT THU JUL 25 2013 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE AFTERNOON IN MAINLY THE SIOUX CITY AND SIOUX FALLS LOCATIONS. A FEW SHOWERS WILL BE POSSIBLE AROUND HURON THROUGH EARLY AFTERNOON. AFTER THIS VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH 18Z FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous weather outlook, Jul 25, 11:26 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1126 AM CDT THU JUL 25 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1126 AM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90. A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY CLOSER TO THE MISSOURI RIVER VALLEY INTO NORTHWEST IOWA WHERE THERE IS A THREAT FOR HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. TO THE NORTH OF THIS AREA THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS BUT THEY SHOULD NOT BE SEVERE. MOST OF THE ACTIVITY WILL BE SOUTH AND EAST OF NORTHWEST IOWA BY ABOUT 800 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 25, 4:07 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM FUNNEL CLOUD 1 E BEAVER CREEK 43.61N 96.34W
07/25/2013 ROCK MN PUBLIC
&&
BTLocal storm report, Jul 25, 4:59 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL BREWSTER 43.70N 95.46W
07/25/2013 E1.75 INCH NOBLES MN LAW ENFORCEMENT
&&
ADAMSLocal storm report, Jul 25, 6:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 6 NNW SPIRIT LAKE 43.50N 95.16W
07/25/2013 E0.25 INCH JACKSON MN PUBLIC
MAINLY PEA-SIZED WITH A COUPLE SLIGHTLY LARGER PIECES.
&&
ADAMSNearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.